Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 55, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Aug 19, 2021, 3:14 PM EDT for Estill County, Kentucky. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 3:14 PM EDT (19:14 UTC)
- Expired
- Aug 20, 2021, 12:07 PM EDT
- In force
- 21 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 18.02 ft at Aug 20, 2021, 12:00 AM EDT.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
541 WGUS83 KJKL 191914 FLSJKL Flood Advisory National Weather Service Jackson KY 314 PM EDT Thu Aug 19 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. Kentucky River at Heidelberg affecting Lee County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you encounter a flooded roadway, turn around and find an alternative route. Additional information is available at www.weather.gov. The next statement will be issued 11 PM EDT this evening. && KYC065-200715- /O.NEW.KJKL.FL.Y.0055.210819T1914Z-210822T0000Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 314 PM EDT Thu Aug 19 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River near Ravenna. * From this afternoon to Saturday evening. * At 2:15 PM EDT Thursday the stage was 16.9 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to rise to around 18.0 feet this evening and tonight, before beginning to recede. The river will remain high through Friday evening. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KYC129-200715- /O.NEW.KJKL.FL.Y.0054.210819T1914Z-210821T0600Z/ /HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 314 PM EDT Thu Aug 19 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River at Heidelberg. * From this afternoon to early Saturday morning. * At 2:45 PM EDT Thursday the stage was 16.0 feet. * Action stage is 16.0 feet. * Flood stage is 20.0 feet. * Forecast...The river is expected to rise to a crest around 18.4 feet late this evening and tonight and then begin to recede. * Impact...At 20.0 feet, Low lying areas flood. && LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392 $$ JP
3 follow-up statements
332 WGUS83 KJKL 200248 FLSJKL Flood Advisory National Weather Service Jackson KY 1048 PM EDT Thu Aug 19 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. Kentucky River at Heidelberg affecting Lee County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you encounter a flooded roadway, turn around and find an alternative route. Additional information is available at www.weather.gov. The next statement will be issued by 1130 AM EDT on Friday. && KYC065-201615- /O.EXT.KJKL.FL.Y.0055.000000T0000Z-210821T0600Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1048 PM EDT Thu Aug 19 2021 ...The Flood Advisory is now in effect until early Saturday morning... The Flood Advisory continues for the Kentucky River near Ravenna. * Until early Saturday morning. * At 10:15 PM EDT Thursday the stage was 18.0 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river will crest near 18 feet tonight and then begin to recede. The river should fall below 17 feet around 9 PM EDT on Friday. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ KYC129-201615- /O.EXT.KJKL.FL.Y.0054.000000T0000Z-210820T1800Z/ /HLDK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1048 PM EDT Thu Aug 19 2021 ...The Flood Advisory is now in effect until early tomorrow afternoon... The Flood Advisory continues for the Kentucky River at Heidelberg. * Until early tomorrow afternoon. * At 9:45 PM EDT Thursday the stage was 16.7 feet. * Action stage is 16.0 feet. * Flood stage is 20.0 feet. * Forecast...The river crested on Thursday evening and has begun to recede. The river should fall below 16 feet on Friday morning. && LAT...LON 3769 8385 3757 8366 3750 8373 3763 8392 $$ JP
226 WGUS83 KJKL 201136 FLSJKL Flood Advisory National Weather Service Jackson KY 736 AM EDT Fri Aug 20 2021 ...The Flood Advisory continues for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. For the Kentucky River...including Whitesburg, Hazard, Jackson, Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you encounter a flooded roadway, turn around and find an alternative route. Additional information is available at www.weather.gov. The next statement will be issued by late Friday morning. && KYC065-202345- /O.EXT.KJKL.FL.Y.0055.000000T0000Z-210821T0000Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 736 AM EDT Fri Aug 20 2021 ...The Flood Advisory is now in effect until this evening... The Flood Advisory continues for the Kentucky River near Ravenna. * Until this evening. * At 7:15 AM EDT Friday the stage was 17.6 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to fall to 11.1 feet early Wednesday morning. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ CMF
117 WGUS83 KJKL 201607 FLSJKL Flood Advisory National Weather Service Jackson KY 1207 PM EDT Fri Aug 20 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. KYC065-201715- /O.CAN.KJKL.FL.Y.0055.000000T0000Z-210820T1607Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1207 PM EDT Fri Aug 20 2021 ...The Flood Advisory for the Kentucky River near Ravenna has been cancelled... The Flood Advisory is cancelled for the Kentucky River near Ravenna. * At 11:15 AM EDT Friday the stage was 17.0 feet and was falling. * Flood stage is 21.0 feet. * Forecast...The river level will continue to fall. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ HAL
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Aug 19, 2:43 PM EDT, 31 minutes earlier.
Area forecast discussion, Aug 19, 2:43 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 243 PM EDT Thu Aug 19 2021 .UPDATE... Issued at 242 PM EDT THU AUG 19 2021 Nudged temperatures slightly based on trends, as well as fine-tuned PoPs. Updates have been sent. UPDATE Issued at 1143 AM EDT THU AUG 19 2021 Heavy rain continues to fall across the northern portion of the CWA, taking advantage of the ample moisture in the area (PWATS nearing 2 inches), and a few locations are already experiencing issues. Though most of the rain has been over the northern half of the area over the past few hours, showers, with possibly some thunderstorms, are still expected across the whole CWA moving through the afternoon and into the evening, along with the threat of heavy rain. Tweaked the PoPs some to try and reflect current trends and recent guidance, along with blending in current obs. Updates have been sent to freshen up the wording. UPDATE Issued at 720 AM EDT THU AUG 19 2021 Only minor changes to the near term grids. Some heavy rain falling across far eastern KY over the past hour, with obs showing generally 0.5-1.0 inches in an hour. This area has already been soaked by previous rainfall over the past couple of days so will need to be watched closely later today if additional storms pass over the area. Some low stratus and fog is also over much of the area, with visibility dropping to under a half mile in spots. Only expect gradual improvement in ceilings this morning. Updates sent to NDFD and web servers. && .SHORT TERM...(Today through Friday) Issued at 335 AM EDT THU AUG 19 2021 Showers and isolated thunderstorms have developed early this morning ahead of a shortwave that is currently over western KY. This shortwave will cross the area this morning, while the main trough won't cross the area until late tonight into early Friday. This all results in a wet and unsettled day across eastern KY, with periods of showers and thunderstorms expected. Forecast soundings shows deep moisture with PWAT values around 2 inches. With multiple rounds of showers and thunderstorms expected throughout the day, and the wet antecedent conditions, flooding will be a concern especially if multiple storms move over the same areas. Pops decrease late this evening and overnight as the trough axis moves east of the area, but chance Pops will remain through the night over SE KY. Went a touch cooler than the blend for high temps this afternoon with the expected rain and cloud cover. High temps should generally be in the upper 70s. Low stratus and fog is expected overnight, with low temps in the middle 60s. The upper level trough becomes a closed low and settles to our east on Friday. With this feature nearby, expect additional showers and thunderstorms especially during the afternoon and early evening, with the highest Pops across the far S/SE, and the lowest Pops along and north of I-64. Warmer temps expected with afternoon high temps in the lower 80s. .LONG TERM...(Friday night through Wednesday) Issued at 418 AM EDT THU AUG 19 2021 It looks to be an active extended period, with only a few dry periods. The first of these will occur Friday night into Saturday morning, as a strong upper level low slowly exits the state to the northeast, and a brief area of high pressure takes hold at the surface. However, pops are then expected to ramp up during the day Saturday, especially to our west, as southerly flow takes hold and a cold front approaches from our west. Models are all over the place in their solutions, especially as it pertains to extent and impacts of precip across the region. Chose the stick with the NBM for pops/weather as a result. The front to our west is forecast by the GFS to stall and then pivot more west to east oriented across the Ohio Valley during the day Sunday, but north of the Commonwealth. This boundary will remain in place to our north through Tuesday, with high pressure across the state and an upper level ridge building in from the southwest. However, being in the warm sector (south side of frontal boundary) will allow for warm/moist southerly flow into the state, and the potential for isolated to scattered showers and thunderstorms during the peak heating of the day, ceasing overnight. High temperatures will be in the upper 80s, with elevated humidity values. By Wednesday, an upper level low and surface occluded low passing across south-central Canada will be enough to push the stalled front eastward. It will also drag a cold front towards the state, with WPC having it traversing the state by Thursday. Obviously, there is quite a bit of disagreement in this frontal track between the models this far out in the forecast, with the GFS showing more numerous shower/thunderstorm activity across the state Wednesday afternoon and night. The ECMWF, on the other hand, shows peak coverage during the afternoon, the dissipating completely after dark. Given the uncertainty, just stuck with the NBM, which has isolated to scattered pops across the CWA Wednesday afternoon and evening, followed by a lull, before more scattered pops move in for Thursday along the frontal boundary (assuming time remains the same). Wednesday will also likely be our hottest day, as southerly flow increases ahead of this approaching system. The current forecast has highs in the mid to upper 80s, again with high humidity and heat indices ranging from the low to upper 90s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 242 PM EDT THU AUG 19 2021 Poor flying conditions continue across several TAF sites today. MVFR, or worse, ceilings are present and are expected to persist through much of the rest of the day. In addition, showers, with possibly a few thunderstorms will continue through the rest of the afternoon and into the evening, and any locally heavy pockets of rain could reduce visibilities if a TAF site is hit directly. Moving into the overnight hours, fog and low stratus are expected to develop, before relenting Friday morning. Winds are expected to remain light, around 5 kts or less, through the period, with direction roughly out of the W/SW this afternoon, then shifting more N/NE going towards the end of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAS SHORT TERM...CMF LONG TERM...JMW AVIATION...HAS
Hazardous weather outlook, Aug 19, 3:43 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 343 AM EDT Thu Aug 19 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 343 AM EDT Thu Aug 19 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible today and tonight, peaking during the afternoon and early evening hours. Some of these showers and storms could result in locally heavy rainfall, and may lead to some isolated flash flooding concerns, especially given the already saturated ground. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times through the period. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report any instances of flooding or flash flooding today and tonight. CMF/JMW
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 11:42 PM EDT | River Flood Advisory | JKL | Estill | 5 hr |
| Aug 19, 2:37 AM EDT | Special Weather Statement | JKL | Whitley | 38 min |
| Aug 19, 5:44 AM EDT | River Flood Advisory | JKL | Estill, Powell | 12 hr |
| Aug 19, 9:46 AM EDT | Areal Flood Advisory | JKL | Estill | 119 min |
| Aug 19, 9:54 AM EDT | Areal Flood Advisory | JKL | Magoffin | 117 min |
| Aug 19, 10:15 AM EDT | Areal Flood Advisory | JKL | Estill, Lee, Morgan, Powell, Wolfe | 3 hr |
| Aug 19, 10:37 AM EDT | Flash Flood Warning | JKL | Magoffin | 3 hr |
| Aug 19, 10:47 AM EDT | Flash Flood Warning | JKL | Wolfe | 3 hr |
| Aug 19, 12:22 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Rowan | 3 hr |
| Aug 19, 12:45 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Menifee, Powell, Wolfe | 3 hr |
| Aug 19, 1:00 PM EDT | Areal Flood Warning | JKL | Estill | 8 hr |
| Aug 19, 1:40 PM EDT | Areal Flood Warning | JKL | Estill, Lee, Magoffin, Powell, Wolfe | 2 hr |
| Aug 19, 1:53 PM EDT | Areal Flood Advisory | JKL | Pike | 4 hr |
| Aug 19, 2:34 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Aug 19, 3:14 PM EDT | River Flood Advisory | JKL | Lee | 16 hr |
| Aug 19, 5:12 PM EDT | Areal Flood Advisory | JKL | Powell, Wolfe | 5 hr |
| Aug 19, 5:20 PM EDT | Dense Fog Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 17 hr |
| Aug 19, 5:52 PM EDT | River Flood Warning | JKL | Estill, Powell | 45 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.